Wisconsin, 2015

Cold in Wisconsin, January 9 to 10, 2015

January 9 to 10, 2015 · NWS MKX · 20 events in 20 counties and zones

An arctic cold front brought another round of bitterly cold temperatures and wind chill temperatures. Numerous schools either closed or had a 2 hour delay.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An arctic cold front brought another round of bitterly cold temperatures and wind chill temperatures. Numerous schools either closed or had a 2 hour delay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 9, 3:43 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 9, 3:43 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
343 AM CST FRI JAN 9 2015

.TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH.

ONE LAST ROUND OF SNOW SQUALLS MOVING ACROSS THE SRN CWA EARLY THIS
AM. STILL EXPECT SCT FLURRIES TODAY AS FCST SOUNDINGS SHOW ENOUGH
INSTABILITY AND MOISTURE ALONG WITH A WEAK VORTICITY MAXIMUM FOR THE
MIDDLE OF THE DAY. SOME BLOWING SNOW IN RURAL AREAS AT TIMES AS
WELL.

THE COLD AIR HAS BEEN DELAYED BUT WILL EVENTUALLY START REACHING
WIND CHILL ADVISORY CRITERIA AROUND SUNRISE. OVERALL...THE WIND
CHILLS WILL RANGE FROM 15 BELOW TO 25 BELOW ZERO INTO SAT AM. THE
CORE OF THE COLD AIR AT 925-850 MB WILL MOVE AWAY LATER TODAY WITH
WSWLY FLOW TNT PROVIDING FOR WEAK WARM ADVECTION. LOW TEMPS STILL TO
REACH TEN BELOW INLAND HOWEVER.

.SHORT TERM...SATURDAY THROUGH SUNDAY NIGHT...FORECAST CONFIDENCE
IS MEDIUM.

MODELS ARE IN GOOD AGREEMENT WITH WARM AIR ADVECTION OCCURRING
ACROSS THE AREA SATURDAY INTO SATURDAY NIGHT. 850 MB LOW LEVEL JET
NOSE POINTS INTO THE AREA SATURDAY AFTERNOON...THEN SHIFTS OFF TO
THE EAST SATURDAY NIGHT. A VERY WEAK 500 MB VORTICITY MAXIMUM
MOVES THROUGH THE AREA SATURDAY NIGHT...AS WEAK SURFACE COLD FRONT
SLIDES SOUTHEAST TOWARD THE AREA.

FORECAST SOUNDINGS ARE MORE MOIST ON THE NAM THAN THE GFS
SATURDAY NIGHT. NAM/CANADIAN/ECMWF HAVE LIGHT QPF IN PORTIONS OF
THE NORTH AND EAST...WITH THE GFS DRY. FOR NOW...WILL CONTINUE THE
LOW POPS IN THE NORTHEAST HALF OF THE AREA.

BITTER COLD WIND CHILLS EARLIER SATURDAY MORNING SHOULD IMPROVE
DURING THE AFTERNOON...WITH HIGHS STILL ONLY REACHING THE 11 TO 14
ABOVE ZERO RANGE. LOWS SATURDAY NIGHT SHOULD DROP A BIT EARLIER IN
THE NIGHT...THEN BECOME MORE STEADY LATER ON.

COLD FRONT SLIDES SOUTHEAST THROUGH THE AREA SUNDAY...WITH COLD
AIR ADVECTION DEVELOPING IN ITS WAKE SUNDAY NIGHT. NAM AND ECMWF
TRY TO BRING LIGHT QPF WITH THE FRONT ACROSS PORTIONS OF THE
AREA...WITH THE GFS/CANADIAN DRY.

KEPT FORECAST FOR SUNDAY INTO SUNDAY NIGHT DRY FOR NOW...AS LOW
LEVELS REMAIN FAIRLY DRY. AFTER SEASONABLE TEMPERATURES
SUNDAY...LOWS SHOULD DROP TO THE SINGLE DIGITS ABOVE ZERO IN MOST
AREAS SUNDAY NIGHT.

.LONG TERM...MONDAY THROUGH THURSDAY...FORECAST CONFIDENCE IS
MEDIUM.

GFS/ECMWF ARE IN GOOD AGREEMENT WITH TRENDS THROUGH THIS PERIOD.
THEY HAVE A GENERAL WEST NORTHWEST FLOW AT 500 MB
PERSISTING...WITH SEVERAL SHORTWAVE TROUGHS MOVING THROUGH. THEY
BRING ONE HIGH PRESSURE AREA SOUTHEAST THROUGH THE AREA MONDAY
NIGHT INTO TUESDAY.

GFS/ECMWF DO SHOW DIFFERENCES WITH THE TIMING OF THE SHORTWAVE
TROUGH FOR WEDNESDAY NIGHT INTO THURSDAY. STILL...THIS PERIOD
REMAINS DRY ON BOTH MODELS...WITH DRY AIRMASS OVER THE REGION.
TEMPERATURES SHOULD MODERATE DURING THE WEEK...ALLOWING MORE
SEASONABLE TEMPERATURES BY THE END OF THE PERIOD.

&&

.AVIATION/12Z TAFS/...LOW LEVEL INSTABILITY AND A WEAK VORTICITY
MAXIMUM PASSING IN THE MIDDLE OF THE DAY SHOULD MAINTAIN SCT-BKN
STRATOCUMULUS. BRIEF PERIODS OF MVFR CIGS ARE POSSIBLE ALONG WITH
FLURRIES. CLEAR SKIES AND VFR CONDITIONS THEN EXPECTED FOR TNT INTO
SAT AM.

&&

.MARINE...A GALE WARNING AND HEAVY FREEZING SPRAY WARNING UNTIL 9 AM
THIS MORNING. BRISK WNWLY WINDS WILL PREVAIL TODAY. THERE IS STILL A
LOW PROBABILITY OF GALE FORCE WIND GUSTS EARLY THIS
MORNING...OTHERWISE WIND GUSTS WILL RANGE FROM 25-30 KTS THE
REMAINDER OF THE DAY. HIGH WAVES AND HEAVY FREEZING SPRAY IS MORE
LIKELY TOWARD THE OPEN WATERS. WINDS AND WAVES WILL LESSEN FOR TNT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY UNTIL 10 AM CST SATURDAY FOR
     WIZ046-047-051- 052-056>060-062>072.

LM...HEAVY FREEZING SPRAY WARNING UNTIL 9 AM CST THIS MORNING FOR
     LMZ643>646.

     GALE WARNING UNTIL 9 AM CST THIS MORNING FOR LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
SATURDAY THROUGH THURSDAY...WOOD
Hazardous weather outlook, Jan 9, 4:21 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
421 AM CST FRI JAN 9 2015

WIZ046-047-051-052-056>060-062>072-101030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
421 AM CST FRI JAN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT TODAY THROUGH SATURDAY MORNING
AS ANOTHER ARCTIC AIRMASS HAS SETTLED OVER SOUTHERN WISCONSIN.
WIND CHILLS WILL RANGE FROM 15 BELOW TO 25 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST SATURDAY
MORNING. MORE SEASONAL TEMPERATURES WILL THEN RETURN TO THE REGION
FOR THE NEW WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-101030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
421 AM CST FRI JAN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING AND HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT
UNTIL 9 AM. A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE
REMAINDER OF THE DAY FOR BRISK WEST TO NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WWW.WEATHER.GOV/MKX
MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Columbia

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Columbia forecast zone
Reported by
Mesonet
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Dane

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Dane forecast zone
Reported by
Mesonet
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Dodge

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Dodge forecast zone
Reported by
Mesonet
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Fond du Lac

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Fond du Lac forecast zone
Reported by
Mesonet
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Green

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Green forecast zone
Reported by
Mesonet
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Green Lake

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Green Lake forecast zone
Reported by
Mesonet
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Iowa

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Iowa forecast zone
Reported by
Mesonet
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Jefferson

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Kenosha

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Kenosha forecast zone
Reported by
Mesonet
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Lafayette

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Lafayette forecast zone
Reported by
Mesonet
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Marquette

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Marquette forecast zone
Reported by
Mesonet
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Milwaukee

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Milwaukee forecast zone
Reported by
Mesonet
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Ozaukee

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Ozaukee forecast zone
Reported by
Mesonet
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Racine

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Racine forecast zone
Reported by
Mesonet
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Rock

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Rock forecast zone
Reported by
Mesonet
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Sauk

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Sauk forecast zone
Reported by
Mesonet
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Sheboygan

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Sheboygan forecast zone
Reported by
Mesonet
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Walworth

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Walworth forecast zone
Reported by
Mesonet
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Washington

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Washington forecast zone
Reported by
Mesonet
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

Cold/Wind Chill, Waukesha

When
January 9, 7:00 AM CST to January 10, 9:00 AM CST
Where
Waukesha forecast zone
Reported by
Mesonet
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Wind chill temperatures of 15 below to 25 below zero.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547929, 547930, 547931, 547932, 547933, 547934, 547935, 547936, 547937, 547938, 547939, 547940, 547941, 547942, 547943, 547944, 547945, 547946, 547947, 547948.